Dosimetric comparison of helical tomotherapy, intensity-modulated radiation therapy, volumetric-modulated arc therapy, and 3-dimensional conformal therapy for the treatment of T1N0 glottic cancer
Kaya Pepele, Eda
Eraslan, Aysun Fatma
Yıldırım Altınok, Ayşe
Altınok Süt, Pelin
Alpak, Özlem D.
MetadataShow full item record
CitationEkici, K., Kaya Pepele, E., Yaprak, B., Temelli, Ö., Eraslan, A. F., Küçük, N. ... Mayadağlı, A. (2016). Dosimetric comparison of helical tomotherapy, intensity-modulated radiation therapy, volumetric-modulated arc therapy, and 3-dimensional conformal therapy for the treatment of T1N0 glottic cancer. Medical Dosimetry, 41(4), 329-333. https://dx.doi.org/10.1016/j.meddos.2016.08.002
Various radiotherapy planning methods for T1N0 laryngeal cancer have been proposed to decrease normal tissue toxicity. We compare helical tomotherapy (HT), linac-based intensity-modulated radiation therapy (IMRT), volumetric-modulated arc therapy (VMAT), and 3-D conformal radiotherapy (3D-CRT) techniques for T1N0 laryngeal cancer. Overall, 10 patients with T1N0 laryngeal cancer were selected and evaluated. Furthermore, 10 radiotherapy treatment plans have been created for all 10 patients, including HT, IMRT, VMAT, and 3D-CRT. IMRT, VMAT, and HT plans vs 3D-CRT plans consistently provided superior planning target volume (PTV) coverage. Similar target coverage was observed between the 3 IMRT modalities. Compared with 3D-CRT, IMRT, HT, and VMAT significantly reduced the mean dose to the carotid arteries. VMAT resulted in the lowest mean dose to the submandibular and thyroid glands. Compared with 3D-CRT, IMRT, HT, and VMAT significantly increased the maximum dose to the spinal cord It was observed that the 3 IMRT modalities studied showed superior target coverage with less variation between each plan in comparison with 3D-CRT. The 3D-CRT plans performed better at the Dmax of the spinal cord. Clinical investigation is warranted to determine if these treatment approaches would translate into a reduction in radiation therapy-induced toxicities.